Q:

Why does Zocor cause severe leg cramps?

A:

Quick Answer

Zocor and other statin drugs decrease levels of CoQ10, an important molecule used by the body to create energy, which results in cause leg cramps and muscle soreness. Pain caused by statins is often mild to moderate and associated with muscle weakness and tiredness.

Continue Reading

Full Answer

Statins work by blocking the liver enzyme that raises LDL cholesterol levels, which causes plaque to build up and hardens arteries. Doctors have prescribed statins to more than 20 million Americans to reduce heart attack and stroke. Overall, about 25 percent of adults over the age of 45 have been prescribed a statin drug.

Muscle soreness and leg cramps are the most commonly reported side effects and are experienced by 1 out of 5 statin users. Combining statins with other medications increases the chance of these side effects and even lead to serious muscle damage. Commonly prescribed antibiotics, antidepressants, antiarrhythmic and hypertension drugs impact the way statins are metabolized, causing a build-up of medication that makes side effects more likely to occur. Other common statin side effects include stomach pain, constipation, headache, memory problems and an increase in blood sugar. Rhabdomyolysis is a rare but potentially life-threatening side effect characterized by severe muscle damage, kidney failure and liver damage.

Learn more about Side Effects

Related Questions

Explore